Michigan, 2015Winter Storm in Michigan, February 13 to 15, 2015
February 13 to 15, 2015 · NWS GRR · 9 events in 9 counties and zones
An arctic cold front moved through Southwest Michigan late in the evening on the 13th, bringing a burst of snow during the late afternoon and evening hours of the 13th. Behind the cold front during the early morning hours of the 14th, lake effect snow showers developed.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front moved through Southwest Michigan late in the evening on the 13th, bringing a burst of snow during the late afternoon and evening hours of the 13th. Behind the cold front during the early morning hours of the 14th, lake effect snow showers developed. The heaviest snow from this part of the storm was also west of US-131. Ludington got nearly a foot of snow from this system.
Strong winds developed by mid morning on the 14th, frequently gusting to between 35 mph and 45 mph across the area. Winds gusted to over 50 mph along the Lake Michigan shoreline. The wind and snow diminished during the evening as the snow bands shifted toward the lake shore.
Impacts from the storm included several roads near Lake Michigan drifting shut. Numerous accidents were reported, particularly west of US-131.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 13, 3:30 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 13, 3:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EST FRI FEB 13 2015
LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM
.SYNOPSIS...
ISSUED AT 330 PM EST FRI FEB 13 2015
A BLAST OF BRUTALLY COLD AIR WILL CREATE DANGEROUS CONDITIONS
OVER THE WEEKEND. SNOW AND BLOWING SNOW TONIGHT AND SATURDAY WILL
LEAD TO FREQUENT WHITEOUT CONDITIONS... PARTICULARLY ALONG THE
LAKESHORE.
THE SNOW WILL END SATURDAY NIGHT BUT WIND CHILLS WILL FALL TO AS LOW
AS 30 BELOW RESULTING IN FROSTBITE TIMES OF LESS THAN 15 MINUTES
SATURDAY NIGHT THROUGH SUNDAY MORNING.
COLD TEMPERATURES WILL LINGER THROUGH ALL OF NEXT WEEK ALONG WITH
OCCASIONAL ROUNDS OF SNOW.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 330 PM EST FRI FEB 13 2015
REGARDING THE WINTER WARNINGS AND ADVISORIES IN EFFECT... THE MAIN
IMPACTS ARE EXPECTED TO BE FROM BLOWING SNOW AND THE EXTREME COLD.
THE SNOW AMOUNTS ARE NOT EXPECTED TO BE TOO EXCESSIVE... WITH UP TO
6-8 INCHES AT THE LAKESHORE AND GENERALLY 1 TO 3 INCHES EAST OF
HIGHWAY 131.
THE ENDING TIME OF THE WARNINGS/ADVISORIES IS CURRENTLY SET FOR 10
PM SATURDAY WHICH IS WHEN ALL THE SNOW SHOULD BE DONE. WE WILL
LIKELY TRANSITION TO STRICTLY WIND CHILL HEADLINES TOMORROW NIGHT
WHEN THAT IS THE ONLY REMAINING THREAT/IMPACT.
SOUTHWEST FLOW ENHANCEMENT IS ALREADY WELL UNDERWAY NORTH AND WEST
OF GRR WITH MANY LAKESHORE SITES REPORTING VISIBILITIES OF LESS THAN
1/2 MILE. SHIFTING WINDS THIS EVENING FROM SOUTHWEST TO WEST WILL
CAUSE THE LAKE BANDS TO SHIFT AROUND AND BEGIN IMPACTING THE REST
OF THE LAKESHORE SOUTH OF HOLLAND AS WELL AS GRR TO BIG RAPIDS.
LATE TONIGHT AND EARLY SATURDAY WE SHOULD SEE A BURST OF SNOW
SHOWERS ACROSS THE ENTIRE ARE ASSOCIATED WITH THE ARCTIC COLD FRONT
AND A VERY POTENT SHORTWAVE PASSING THROUGH. ALL AREAS SHOULD SEE A
QUICK 1-2 INCHES AS THESE FEATURES PASS THROUGH.
THE WORST CONDITIONS IN TERMS OF THE STRENGTH OF THE WIND AND
BLOWING SNOW IS EXPECTED TO BE FROM LATE MORNING SATURDAY THROUGH
EARLY EVENING. DEEP MIXING BEHIND THE ARCTIC FRONT WILL LEAD TO
GUSTS NEAR 50 MPH ALONG THE LK MI SHORELINE AND TO AROUND 40 MPH
FARTHER INLAND. SINCE THE SNOW THAT FALLS WILL BE VERY
LIGHT/FLUFFY... IMPACTS FROM BLOWING SNOW SHOULD BE SIGNIFICANT WITH
GROUND BLIZZARD CONDITIONS POSSIBLE.
BY SATURDAY EVENING MOST OF THE SNOW SHOULD BE DONE DUE TO NORTHERLY
WIND FLOW AND THE VERY COLD/DRY AIR MASS. A BAND MAY STILL BE
HUGGING THE SHORELINE THROUGH MIDNIGHT BUT IS EXPECTED TO MOVE
MOSTLY OFFSHORE OVERNIGHT. THE MOST BRUTAL WIND CHILLS OCCUR
OVERNIGHT SATURDAY.
.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 330 PM EST FRI FEB 13 2015
SUNDAY CONTINUES TO LOOK VERY COLD WITH HIGHS IN THE SINGLE DIGITS.
THESE FRIGID TEMPERATURES COMBINED WITH SURFACE HIGH PRESSURE
CENTERED OVER THE REGION FAVOR AN ORGANIZED LAND BREEZE CIRCULATION.
THIS SHOULD FORCE A DOMINANT AND NEARLY STATIONARY NORTH-SOUTH SNOW
BAND OVER LAKE MICHIGAN EARLY IN THE DAY. BACKGROUND FLOW BECOMES
MORE NORTHEASTERLY BY AFTERNOON WHICH SHOULD PUSH THE BAND TOWARDS
THE WESTERN SHORE.
SNOW CHANCES RAMP UP BEGINNING MONDAY WITH THE APPROACH OF THE NEXT
CLIPPER. THERE COULD BE SIGNIFICANT LOCALIZED LAKE ENHANCEMENT EARLY
IN THE DAY IMPACTING THE MONDAY MORNING COMMUTE NEAR THE LAKESHORE.
OVERALL INTENSITY AND COVERAGE SHOULD INCREASE MONDAY NIGHT AS THE
CLIPPER NEARS. OVERALL SNOW TOTALS SHOULD BE MODEST AT AROUND 1-3
INCHES FOR MONDAY THROUGH TUESDAY. HOWEVER...COLD TEMPERATURES
DURING THIS TIME WILL KEEP DRIVING CONDITIONS GREASY.
WEDNESDAY AND THURSDAY LOOK QUITE COLD WITH HIGHS IN THE TEENS AND
LITTLE SNOW DUE TO LIMITED MOISTURE / POOR MICROPHYSICS. FRIDAY
SHOULD BE WARMER BUT STILL BELOW NORMAL.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1248 PM EST FRI FEB 13 2015
AREA OF SNOW NEAR THE LAKESHORE SHOULD INCREASE IN COVERAGE THIS
AFTERNOON...AFFECTING MAINLY THE KGRR AND KMKG TERMINALS WITH IFR
VISIBILITIES. CEILINGS AND VISIBILITIES SHOULD GRADUALLY DECREASE
AREAWIDE THIS AFTERNOON AND OVERNIGHT.
A STRONG ARCTIC COLD FRONT PUSHES SOUTH THROUGH THE AREA SATURDAY
MORNING. WITH IT...A BURST OF INTENSE SNOW/BLOWING SNOW IS EXPECTED
AFTER 09Z WITH A HIGH PROBABILITY OF LIFR VISIBILITIES FOR SEVERAL
HOURS FROM SATURDAY MORNING INTO AFTERNOON. SNOW WITH THIS FRONT
WILL BE VERY LOOSE AND GRAINY DUE TO THE EXTREME COLD. IT WILL
THEREFORE BE VERY EASILY BLOWN AROUND BY WIND GUSTS POSSIBLY
EXCEEDING 30 KNOTS AT TIMES. THIS WOULD MAKE EVEN VLIFR VISIBILITIES
POSSIBLE AT THE GROUND FOR BRIEF PERIODS.
&&
.HYDROLOGY...
ISSUED AT 1107 AM EST FRI FEB 13 2015
BRUTALLY COLD AIR WILL INVADE THE REGION OVER THE WEEKEND. OUTSIDE
OF THE REALLY DEEP COLD...WELL BELOW NORMAL TEMPERATURES WILL
STAY ENTRENCHED EVEN THROUGH MUCH OF NEXT WEEK. ICE ON AREA
STREAMS AND RIVERS ARE EXPECTED TO CONTINUE TO BE STABLE...IF NOT
EVEN EXPAND OR BUILD ON WHAT ALREADY EXISTS.
PRECIPITATION THROUGH THE NEXT 7 DAYS LOOKS RATHER ARBITRARY WITH
THE PRECIPITATION LIQUID EQUIVALENT BEING RATHER LIGHT...SPREAD
OVER SEVERAL DAYS...AND IN THE FORM OF SNOW. THERE SHOULD BE
LITTLE...IF ANY...CONTRIBUTION TO STREAMS AND RIVERS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 10 PM EST SATURDAY FOR
MIZ037-038-043-
044-050-056-057-064-071.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 PM EST
SATURDAY FOR MIZ039-040-045-046-051-052-058-059-065>067-
072>074.
LM...NONE.
&&
SYNOPSIS...MEADE
SHORT TERM...MEADE
LONG TERM...TJT
AVIATION...TJT
HYDROLOGY...JAMHazardous weather outlook, Feb 13, 4:22 AM EST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
422 AM EST FRI FEB 13 2015
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
140930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
422 AM EST FRI FEB 13 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS WILL BE ON THE INCREASE THIS AFTERNOON AND EVENING
WITH LOCALIZED IMPACTS POSSIBLE. TRAVEL COULD BECOME DANGEROUS
OVERNIGHT...GENERALLY ALONG AND WEST OF HIGHWAY 131. THE
INCREASING WIND WILL COMBINE WITH THE FALLING SNOW TO POSSIBLY
LEAD TO WHITEOUT CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HAZARDOUS TRAVEL IS FORECASTED AT TIMES THROUGH THE PERIOD. IN
ADDITION WINDS CHILL VALUES COULD FALL TO DANGEROUSLY COLD VALUES.
TO START...ON SATURDAY WE WILL LIKELY SEE CONSIDERABLE FALLING AND
BLOWING SNOW...ESPECIALLY ALONG AND WEST OF HIGHWAY 131. MOST OF
THE SNOW WILL MIGRATE CLOSER TO THE LAKESHORE SATURDAY NIGHT INTO
SUNDAY. IT COULD BE HEAVY AT TIMES...CONTINUING THE DANGEROUS TRAVEL.
NEAR ZERO VISIBILITIES WILL BE POSSIBLE. WIND CHILL VALUES
SATURDAY NIGHT INTO SUNDAY WILL LIKELY FALL TO COLDER THAN -15
BELOW ZERO.
ADDITIONAL SNOW SHOWERS WITH POSSIBLE IMPACTS ARE FORECASTED
MONDAY INTO THURSDAY. LOCATIONS GENERALLY ALONG AND WEST OF
HIGHWAY 131 ARE LIKELY TO END UP WITH THE MOST SNOW. INLAND AREAS
COULD SEE SOME LOCALIZED HEAVIER SNOW SHOWERS WITH ASSOCIATED
IMPACTS AS WELL. DANGEROUSLY COLD WIND CHILL VALUES WILL BE
POSSIBLE...ESPECIALLY IN THE WEDNESDAY TO THURSDAY PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Storm, Mason
- When
- February 13, 5:00 PM EST to February 14, 11:00 PM EST
- Where
- Mason forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
Trained spotters reported that ten to twelve inches of snow fell across most of Mason county and that several roads near the Lake Michigan shoreline had drifted completely shut.
Winter Storm, Lake
- When
- February 13, 5:00 PM EST to February 14, 11:00 PM EST
- Where
- Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
Trained spotters reported that up to ten to twelve inches of snow fell across the western half of Lake county, with lighter amounts further east.
Winter Storm, Oceana
- When
- February 13, 5:00 PM EST to February 15, 1:00 AM EST
- Where
- Oceana forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Eight to ten inches of snow fell across most of Oceana county. Roads near Lake Michigan drifted completely shut due to wind gusts of up to around 50 mph on the 14th.
Winter Storm, Newaygo
- When
- February 13, 6:00 PM EST to February 15, 1:00 AM EST
- Where
- Newaygo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
Up to ten to twelve inches of snow fell across western Newaygo county, with lighter amounts east of US-131.
Winter Storm, Muskegon
- When
- February 13, 6:00 PM EST to February 15, 1:00 AM EST
- Where
- Muskegon forecast zone
- Reported by
- ASOS
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Muskegon airport had one quarter or less mile visibility in heavy snow and blowing snow from 10 am through 8 pm on the 14th. As much as ten to twelve inches of snow was reported over northern Muskegon county. Wind gusts in excess of 50 mph caused some roads near Lake Michigan to drift shut.
Winter Storm, Ottawa
- When
- February 13, 6:00 PM EST to February 15, 1:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Winds in excess of 50 mph in conjunction with eight to ten inches of snow across portions of Ottawa county resulted in very hazardous travel conditions particularly on the 14th., when a few roads near Lake Michigan became impassable.
Winter Storm, Allegan
- When
- February 13, 6:00 PM EST to February 15, 1:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Winds in excess of 50 mph in conjunction with eight to ten inches of snow across far western Allegan county resulted in very hazardous travel conditions particularly on the 14th., when a few roads near Lake Michigan became impassable.
Winter Storm, Kent
- When
- February 13, 6:00 PM EST to February 15, 1:00 AM EST
- Where
- Kent forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
Up to fourteen inches of snow fell across the southern portion of Kent County. Western Kent County had the highest amounts and significant impacts like power outages and lengthy road closure due to snow and blowing snow.
Winter Storm, Van Buren
- When
- February 13, 7:00 PM EST to February 15, 1:00 AM EST
- Where
- Van Buren forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
I-196 near South Haven had to be closed for several hours during the evening hours of the 14th. The highway became impassable due to winds in excess of 50 mph earlier in the day in conjunction with eight to ten inches of snow across far western Van Buren county that resulted in very hazardous travel conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in New Jersey, February 13, 20151 death · 16 events
- High Wind and Strong Wind in Hawaii, February 13 to 14, 20151 injured · $35,000 · 52 kt wind · 20 events
- Extreme Cold and Cold in New York, February 13, 201525 events
- Winter Storm and Extreme Cold in Michigan, February 13 to 15, 201525 events
- Blizzard and Cold in Michigan, February 13 to 15, 201521 events
- Extreme Cold and Cold in Pennsylvania, February 13, 201513 events
- Cold in Vermont, February 13, 20153 events
- Cold in Massachusetts, February 13, 20152 events
- Cold in Connecticut, February 13, 20152 events
- Winter Weather in Maryland, February 13, 20151 event
- Cold in Delaware, February 13, 20151 event
- Flood in Puerto Rico, February 13, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557079, 557080, 557081, 557082, 557083, 557084, 557085, 558840, 557086.